Alert archive / Idaho / Frost Advisories in 2021

Frost Advisory 1, NWS Pocatello, ID

May 4, 202111 counties in Idaho

NWS Pocatello, ID issued this frost advisory at May 4, 2021, 1:08 PM MDT for 11 counties in Idaho. It took effect at May 5, 2021, 4:00 AM MDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 4, 2021, 1:08 PM MDT (19:08 UTC)
In effect from
May 5, 2021, 4:00 AM MDT
Expired
May 5, 2021, 9:00 AM MDT
In force
5 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Fremont County, ID, Jefferson County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 27 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.1 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2016 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

178 
WWUS75 KPIH 041908
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
108 PM MDT Tue May 4 2021

IDZ054-050300-
/O.NEW.KPIH.FR.Y.0001.210505T1000Z-210505T1500Z/
/O.CON.KPIH.LW.Y.0012.000000T0000Z-210505T0300Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
108 PM MDT Tue May 4 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...
...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM MDT WEDNESDAY...

* WHAT...For the Frost Advisory, temperatures as low as 33 to 37
  degrees will result in frost formation. For the Lake Wind
  Advisory, west winds of 20 to 25 mph with gusts up to 35 mph are
  anticipated this afternoon and evening.

* WHERE...For the Frost Advisory, all of the Lower Snake River
  Plain. For the Lake Wind Advisory, the American Falls Reservoir.

* WHEN...For the Frost Advisory, from 4 AM to 9 AM MDT 
  Wednesday. For the Lake Wind Advisory, until 9 PM MDT this 
  evening.

* IMPACTS...Strong winds and rough waves on area lakes can create
  hazardous conditions for small water craft. Frost can kill 
  sensitive outdoor vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

Take steps now to protect tender plants from the cold.

&&

$$

IDZ051>053-050300-
/O.NEW.KPIH.FR.Y.0001.210505T1000Z-210505T1500Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, 
and St. Anthony
108 PM MDT Tue May 4 2021

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM MDT WEDNESDAY...

* WHAT...Temperatures as low as 33 to 37 degrees may result in 
  frost formation.

* WHERE...Deserts and Upper Snake River Plain.

* WHEN...From 4 AM to 9 AM MDT Wednesday.

* IMPACTS...Frost can kill sensitive outdoor vegetation if left 
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
3 follow-up statements
177 
WWUS75 KPIH 050254
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
854 PM MDT Tue May 4 2021

IDZ054-050400-
/O.EXP.KPIH.LW.Y.0012.000000T0000Z-210505T0300Z/
/O.CON.KPIH.FR.Y.0001.210505T1000Z-210505T1500Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
854 PM MDT Tue May 4 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM MDT
WEDNESDAY...

...LAKE WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds have become northeast and will remain elevated for a couple
of hours. Expect winds to turn back to the southwest and be
relatively light on Wednesday with high pressure building in.

* WHAT...For the Frost Advisory, temperatures as low as 33 to 37
  degrees will result in frost formation. 

* WHERE...For the Frost Advisory, all of the Lower Snake River 
  Plain. For the Lake Wind Advisory, the American Falls 
  Reservoir.

* WHEN...For the Frost Advisory, from 4 AM to 9 AM MDT 
  Wednesday. For the Lake Wind Advisory, until 9 PM MDT this 
  evening.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

IDZ051>053-050400-
/O.CON.KPIH.FR.Y.0001.210505T1000Z-210505T1500Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, 
and St. Anthony
854 PM MDT Tue May 4 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM MDT
WEDNESDAY...

* WHAT...Temperatures as low as 33 to 37 degrees may result in 
  frost formation.

* WHERE...Deserts and Upper Snake River Plain.

* WHEN...From 4 AM to 9 AM MDT Wednesday.

* IMPACTS...Frost can kill sensitive outdoor vegetation if left 
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
747 
WWUS75 KPIH 050352
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
952 PM MDT Tue May 4 2021

IDZ051>054-051500-
/O.CON.KPIH.FR.Y.0001.210505T1000Z-210505T1500Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall
952 PM MDT Tue May 4 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM MDT
WEDNESDAY...

* WHAT...Temperatures as low as 33 to 37 degrees may result in 
  frost formation.

* WHERE...Deserts as well as Lower and Upper Snake River Plain.

* WHEN...From 4 AM to 9 AM MDT Wednesday.

* IMPACTS...Frost can kill sensitive outdoor vegetation if left 
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
787 
WWUS75 KPIH 051437
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
837 AM MDT Wed May 5 2021

IDZ051>054-051545-
/O.EXP.KPIH.FR.Y.0001.000000T0000Z-210505T1500Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall
837 AM MDT Wed May 5 2021

...FROST ADVISORY WILL EXPIRE AT 9 AM MDT THIS MORNING...

Temperatures have warmed and frost is no longer expected this
morning. Therefore the Frost Advisory will be allowed to expire at
9 AM.

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this frost advisory went out at May 4, 2:44 AM MDT, 10 hours 24 minutes earlier.

Area forecast discussion, May 4, 2:44 AM MDT, 10 hours 24 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
244 AM MDT Tue May 4 2021

.SHORT TERM (Today - Thursday)...
A weak system looks to move through the area today under northwest
flow aloft. This system is not overly impressive but should help to
produce decent shower chances across the Central and eastern
Mountains from late morning into the late evening hours. Could even
see a few thunderstorms with this activity. Hi-res models do show
the potential for some isolated precip in the Snake Plain as well
mainly from around Pocatello north so do have at least some
mention of PoPs in the current forecast. In addition to the
precip, winds will also become breezy, especially in the afternoon
hours. Winds should be below wind advisory criteria, but a Lake
Wind Advisory continues for the American Falls Reservoir today.

Behind this system, cooler air looks to filter in bringing the
potential for a light freeze and/or frost to portions of the growing
region. Most of the model guidance keeps temps above freezing in
about 95% of the growing region so for now have opted against a
Freeze Watch although some spots in the Upper Snake Plain could
experience a light freeze. Have added frost to the forecast across
the Arco Desert as well as portions of the Upper & Lower Snake
Plain. Not sure how fast skies will clear though so because of that,
refrained from a frost advisory in these spots. If temps trend down,
wouldn't be surprised if the next forecast package requires freeze
warnings or a frost advisory in spots. By Wednesday, high pressure
builds in which will dry the area out while temps begin to surge.
Wednesday afternoon we'll see temps 5-7 degrees above climo while on
Thursday we should climb to 12-17 degrees above normal. McKaughan

.LONG TERM (Friday through Tuesday)...
An active pattern will set up by the weekend across eastern
Idaho. Showers and even a few thunderstorms are possible Friday,
but the chance of showers will come over the weekend. With the low
potentially parked over us, this would spell much colder weather
with snow on mid elevation slopes and daily chances of
thunderstorms. The ECMWF and most of the cluster forecasts show
this scenario happening. The GFS has a closed sitting in place,
but has the low well to our east. The low may actually remain in
place heading into next week if the ECMWF and cluster forecasts
come to fruition. The GFS and one cluster shows the low weakening
and moving east. The Blend of Models has the ECMWF/majority of
clusters pattern and we will let that ride for the time being. If
you are heading out into the mountains, this might be another
weekend to make sure you have some gear made for colder weather
conditions. Keyes

&&

.AVIATION...
Showers and afternoon thunderstorms will continue today.
The earliest round of showers looks to impact DIJ the most, with
showers at least close enough to IDA for a mention of VCSH. A few
showers may reach as far south at PIH, but at the moment the that
potential is quite low. Later today and this evening, multiple
rounds of showers and thunderstorms are expected. At the moment, SUN
is worthy of a VCSH/VCTS mention although most of this may stay to
the east of the airport. It looks like a minimal chance at BYI, but
certainly will bear watching later today. The most likely airports
to be impacted are PIH, IDA and DIJ. We will carry at least a
mention of VCSH/VCTS during those periods. Weather should remain VFR
with potential for gusty winds around storms.  Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from 9 AM this morning to 9 PM MDT this
evening for IDZ054.

&&

Nearby

Frost Advisories in Idaho, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.